Wisconsin, 2012Flood and Hail in Wisconsin, May 26, 2012
May 26, 2012 · NWS ARX · 7 events in 4 counties and zones
Thunderstorms that developed over South Dakota during the early morning hours of May 26th held together past sunrise and intensified over southeast Minnesota during the late morning. These storms then produced large hail and locally heavy rain over portions of western Wisconsin during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms that developed over South Dakota during the early morning hours of May 26th held together past sunrise and intensified over southeast Minnesota during the late morning. These storms then produced large hail and locally heavy rain over portions of western Wisconsin during the afternoon and evening. Golf ball sized hail fell near Tell (Buffalo County) and some street flooding occurred in La Crosse (La Crosse County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 26, 1:28 PM CST, 2 minutes earlier.
Area forecast discussion, May 26, 1:28 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
228 PM CDT SAT MAY 26 2012
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
228 PM CDT SAT MAY 26 2012
TIMING AND SEVERE THREAT WITH ROUNDS OF STORMS THIS HOLIDAY WEEKEND
CONTINUES TO BE MAIN EMPHASIS...BESIDES POSSIBLE RECORD HEAT FOR
TOMORROW.
CURRENT MCS ACTIVITY IS RIDING MOST UNSTABLE CAPE GRADIENT FROM
SOUTHERN MINNESOTA INTO EASTERN IOWA AND ILLINOIS...ALONG WITH EDGE
OF MID LAYER TEMPERATURE CAP TO THE SOUTHWEST. ACTIVITY IS NOT
OVERLY ORGANIZED BUT DECENT LOW LEVEL INFLOW FROM THE EAST AND
UNSTABLE MID LEVEL LAPSE RATES ENOUGH TO FLARE UP STORMS
OCCASIONALLY THAT HAVE PRODUCED HAIL AND STRONG WINDS EARLIER...
INCLUDING 69 MPH WIND GUST REPORTED AT KRST AIRPORT. WILL CONTINUE
STORM THREAT INTO EARLY EVENING AS LOW/MID LEVEL MOISTURE
CONVERGENCE CONTINUES.
POWERFUL SOUTHWEST U.S. UPPER TROUGH CONTINUES TO DIG INTO HIGH
PLATEU AREAS CAUSING RIDGING OVER CENTRAL U.S. LOW LEVEL RESPONSE
HAS BEEN STRONG WITH MOISTURE AND WARMER AIR SURGING NORTHWARD FROM
TEXAS INTO SOUTHERN IOWA. ASSOCIATED WITH THIS...SURFACE WARM FRONT
CONTINUES TO PUSH NORTH APPROACHING INTERSTATE 80 AS OF 19Z. 850 MB
MOISTURE TRANSPORT SHOULD BE PEAKING THIS AFTERNOON AND THEN BEGINS
TO REFOCUS WEST AND NORTH AS UPPER TROUGH TO THE WEST CONTINUES TO
BECOME MORE NEGATIVELY TILTED.
ALTHOUGH SHORT TERM GUIDANCE REALLY STRUGGLED TODAY WITH CONVECTION
DETAILS...IT CONTINUES TREND OF MID LAYER WARMING TONIGHT AS CAP
CONTINUES TO BUILD IN FROM THE SOUTHWEST. DEPENDING ON WHERE NEXT
MCS FORMS TONIGHT...EXPECT RAIN THREAT TO CONTINUE SHIFTING NORTH
AND COULD BE MORE LIMITED TO AREAS ALONG AND NORTH OF INTERSTATE 94
BY LATE EVENING. THESE TYPES OF SCENARIOS RARELY TRANSITION THAT
SMOOTHLY THOUGH SO THAT BEARS WATCHING AND UNTIL MORE DEFINITIVE
PUSH OF WARM FRONT OCCURS...COULD NOT COMPLETELY RULE OUT A
THUNDERSTORM THREAT.
BY TOMORROW CONFIDENCE IN A CAP GROWS AND EXCEPT FOR CONTINUED STORM
TRACK THREAT IN NORTHERN WISCONSIN...AGREE THAT BULK OF AREA SHOULD
BE QUIET. 850 MB TEMPERATURE ANOMOLIES OF +2 TO +2.5 SUPPORT IDEA OF
NEAR RECORD OR RECORD HIGHS IN SOME AREAS. STRONG CONVECTION
EXPECTED TO FIRE ALONG COLD FRONT TO THE WEST DURING THE AFTERNOON
BUT EXPECT BULK OF THAT ACTIVITY TO REMAIN WEST/NORTHWEST OF AREA.
AS UPPER LOW EJECTS OUT OF SOUTHWEST TROUGH...GOOD AGREEMENT BETWEEN
26.12Z NAM/GFS OF SYSTEM DEEPENING AND/OR SLOWING BEFORE WESTERLIES
PUSH IT EAST MONDAY. CONVECTION TO THE WEST SUNDAY NIGHT COULD HELP
PUSH COLD FRONT CLOSER TO OUR AREA BUT IT WILL BE THE UPPER LOW
WHICH WILL INCREASE THE SPEED RAPIDLY EAST GOING INTO MEMORIAL DAY.
MODEL TRENDS HAVE BEEN SLOWING THIS FEATURE SO A BIT UNCLEAR ON
EXACT PLACEMENT OF FRONT BUT ASSUMING IT WILL BE CROSSING
MISSISSIPPI RIVER AROUND MIDDAY SO ANY SEVERE WEATHER THREAT WOULD
BE LIMITED WEST OF THERE DURING MORNING. HIGHER RISK OF SEVERE INTO
WISCONSIN AND AREAS SOUTH AS FRONT MAKES STRONG MOVEMENT ON MONDAY
AFTERNOON.
.LONG TERM...WEDNESDAY THROUGH SATURDAY
228 PM CDT SAT MAY 26 2012
BLOCKING PATTERN ESTABLISHES OVER EASTERN CANADA IN LATER PERIODS
WITH MEAN TROUGH AND RIDGING ALONG WESTERN U.S. THIS KEEPS US IN
NORTHWEST FLOW FOR THE MOST PART.
LINGERING TROUGH OVER ONTARIO COULD GENERATE SOME LIGHT SHOWER
ACTIVITY ON WEDNESDAY BUT BULK OF THAT EXPECTED TO REMAIN OVER
NORTHERN WISCONSIN WITH COOL HIGH TEMPERATURES. MEANWHILE SHORT WAVE
DROPPING OUT OF WESTERN CANADA BY WEDNESDAY NIGHT/THURSDAY COULD
GENERATE ENOUGH LIFT ALONG FRONT TO THE SOUTH FOR SHOWER/THUNDER
STORM RISK.
AFTER THAT CONFIDENCE IS LOW IN DETAILS BUT GENERALLY MEDIUM RANGE
GUIDANCE SUGGESTS LESS FEATURES TO FOCUS ON AND PERHAPS QUIET PERIOD
GOING INTO NEXT WEEKEND WITH GRADUAL HEIGHT RISES AND RIDGE BUILDING.
&&
.AVIATION...TODAY AND TONIGHT
1257 PM CDT SAT MAY 26 2012
LINE OF THUNDERSTORMS MOVING THROUGH THE AREA EXPECTED TO IMPACT
KLSE EARLY THIS AFTERNOON. IFR CONDITIONS FOR A SHORT PERIOD ARE
EXPECTED WITH THE LINE OF STORMS. ONCE THIS ACTIVITY CLEARS THE
AREA...VFR CONDITIONS SHOULD PREVAIL FOR THE REMAINDER OF THE
PERIOD. WARM FRONT NOW OVER SOUTHERN IOWA WILL CONTINUE TO LIFT
NORTH. AS IT DOES...WARM AIR ALOFT AND AT THE SURFACE WILL BUILD IN
TO SHUT OFF THE POTENTIAL FOR ADDITIONAL THUNDERSTORM DEVELOPMENT.
SKIES ARE EXPECTED TO SCATTER OUT BY LATE AFTERNOON OR EARLY EVENING
AND REMAIN THAT WAY THROUGH SATURDAY MORNING. THE WINDS WILL
INCREASE SUNDAY MORNING WITH SUSTAINED SPEEDS AROUND 15 KNOTS. GUSTS
TO AROUND 25 KNOTS WILL DEVELOP BY 15Z AT KRST. DID NOT INCLUDE ANY
GUSTS AT KLSE BUT EXPECT THESE TO DEVELOP AROUND 18Z OR SO.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
228 PM CDT SAT MAY 26 2012
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM....SHEA
LONG TERM.....SHEA
AVIATION......04
Hazardous weather outlook, May 26, 11:15 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1215 PM CDT SAT MAY 26 2012
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-271100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1215 PM CDT SAT MAY 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL BE MOVING THROUGH THE AREA THIS AFTERNOON. SOME
STORMS COULD REACH SEVERE LIMITS WITH THE POSSIBILITY OF LARGE
HAIL...GUSTY WINDS...FREQUENT LIGHTNING AND ABOUT 30 MINUTES OF
HEAVY RAIN. ANY SEVERE WEATHER THREAT APPEARS TO BE ACROSS SOUTHEAST
MINNESOTA AND FAR NORTHEAST IOWA BEFORE 3 PM AND INTO WESTERN
WISCONSIN FROM 2 TO 5 PM.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TONIGHT ALONG AND
NORTH OF INTERSTATE 94. GUSTY WINDS...HEAVY RAIN AND LIGHTNING WILL
BE THE MAIN HAZARDS WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY.
THERE IS THE POTENTIAL FOR SEVERE WEATHER WITH THESE STORMS...MAINLY
WEST OF THE MISSISSIPPI RIVER SUNDAY NIGHT AND EAST OF THE
MISSISSIPPI RIVER MONDAY AFTERNOON. HOWEVER...IT IS UNCERTAIN
AT THIS TIME WHAT TYPES OF SEVERE WEATHER COULD OCCUR.
.SPOTTER INFORMATION STATEMENT...
WHILE WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...REPORTS OF
WIND GUSTS OR HAIL WOULD BE APPRECIATED. LOCAL SPOTTER ACTIVATION
MAY BE NEEDED IF THE STRONGER STORMS APPROACH YOUR AREA.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
04/SHEA
In the hours before
Local storm report, May 26, 11:29 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1229 PM CDT SAT MAY 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM HAIL 3 SW ROCHESTER 43.98N 92.52W
05/26/2012 E0.75 INCH OLMSTED MN TRAINED SPOTTER
&&
TMSLocal storm report, May 26, 11:37 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1237 PM CDT SAT MAY 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 AM TSTM WND GST 7 S ROCHESTER 43.91N 92.48W
05/26/2012 M69 MPH OLMSTED MN ASOS
ROCHESTER ASOS PK WND 31060/1723
&&
TMSLocal storm report, May 26, 12:01 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
101 PM CDT SAT MAY 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HEAVY RAIN 2 S CLAREMONT 44.02N 93.00W
05/26/2012 M1.73 INCH DODGE MN PUBLIC
FELL IN 30 MINUTES
&&
TMSSpecial weather statement, May 26, 12:08 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
108 PM CDT SAT MAY 26 2012
MNZ088-095-096-WIZ029-032>034-041-042-053-261910-
BUFFALO-CLARK-FILLMORE-HOUSTON-JACKSON-LA CROSSE-MONROE-
TREMPEALEAU-VERNON-WINONA-
108 PM CDT SAT MAY 26 2012
...STRONG TO SEVERE THUNDERSTORMS CONTINUE TO MOVE ACROSS SOUTHEAST
MINNESOTA...
A CLUSTER OF THUNDERSTORMS WITH A HISTORY OF HAIL...GUSTY
WINDS...TORRENTIAL RAINS AND LIGHTNING WAS BETWEEN WABASHA AND
PRESTON...EAST OF ROCHESTER MINNESOTA AS OF 1 PM. THESE STORMS WERE
TRACKING TOWARDS WINONA AND CALEDONIA IN MINNESOTA AND WILL MOVE
INTO WESTERN WISCONSIN AROUND 2PM.
MOVE INDOORS AS STORMS APPROACH. AN INCREASED LIGHTNING RISK WILL
ACCOMPANY THESE STORMS FROM JUST THE SHOWERS AROUND SO DO NOT TAKE
CHANCES. SOME PONDING IN STREETS AND PARKING LOTS IS POSSIBLE.
SHEA
Local storm report, May 26, 12:42 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
142 PM CDT SAT MAY 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM HAIL 6 S ROCHESTER 43.93N 92.48W
05/26/2012 E0.50 INCH OLMSTED MN 911 CALL CENTER
2 NE ROCHESTER AIRPORT
&&
TMSLocal storm report, May 26, 12:48 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
148 PM CDT SAT MAY 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 2 W EYOTA 43.99N 92.27W
05/26/2012 M2.16 INCH OLMSTED MN TRAINED SPOTTER
FELL BETWEEN 1230 AND 1 PM ON WEST SOUTHWEST SIDE OF
CHESTER WOODS. ALSO PEA TO SIZE HAIL FELL.
&&
SHEAEvent by event
5 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
Flood, La Crosse
- When
- May 26, 1:30 PM CST to 3:30 PM CST
- Where
- La Crosse County, 1.77 mi N of Calvert to 1.75 mi N of Calvert
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.776, -91.220
Locally heavy rain produced some street flooding in the city of La Crosse that included the intersection of U.S. Highways 14/61 (Mormon Coulee Road) and Losey Boulevard.
Hail, Buffalo
- When
- May 26, 2:45 PM CST
- Where
- Buffalo County, Nelson
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.420, -92.000
Hail, Buffalo
- When
- May 26, 3:03 PM CST
- Where
- Buffalo County, 2.07 mi N of Tell
- Measured
- 1.75 in hail
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 44.410, -91.870
Thunderstorm Wind, Trempealeau
- When
- May 26, 3:48 PM CST
- Where
- Trempealeau County, 0.55 mi N of Chimney Rock
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 44.478, -91.419
A semi and trailer were blown over causing State Highway 93 to be closed for about two and half hours north of Elk Creek. The driver of the semi sustained minor injuries but refused medical treatment.
Hail, Trempealeau
- When
- May 26, 3:50 PM CST
- Where
- Trempealeau County, 2.07 mi S of Elk Creek
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.400, -91.400
Hail, Adams
- When
- May 26, 8:30 PM CST
- Where
- Adams County, 0.69 mi N of New Rome
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.240, -89.880
Hail, Adams
- When
- May 26, 8:30 PM CST
- Where
- Adams County, Big Flats
- Measured
- 1.75 in hail
- Property damage
- $6,000
- Reported by
- Public
- Coordinates
- 44.120, -89.800
The hail ranged in size from one inch up to golf ball in Big Flats.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Arizona, May 26, 20121 death · 1 event
- Hail and Damaging Wind in Wisconsin, May 26, 2012$760,000 · 1.75 in hail · 9 events
- High Wind in Kansas, May 26 to 27, 2012$224,000 · 71 kt wind · 11 events
- Hail and Lightning Strike in Minnesota, May 26, 2012$175,000 · 1.75 in hail · 11 events
- Tropical Storm and Flash Flood in Georgia, May 26 to 29, 2012$13,000 · 26 events
- Flash Flooding in Pennsylvania, May 26, 2012$35,000 · 5 events
- High Wind in Colorado, May 26, 201255 kt wind · 16 events
- Hail and Damaging Winds in New York, May 26, 2012$13,000 · 1 in hail · 6 events
- Wildfire and Rip Current in Florida, May 26, 20121 injured · 2 events
- Dust Storm and High Wind in Arizona, May 26, 201256 kt wind · 9 events
- Hail and High Wind in New Mexico, May 26, 201267 kt wind · 9 events
- Hail and Damaging Winds in Kansas, May 26 to 27, 20121 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379744, 379747, 379748, 380090, 379751, 379761, 379763.